West Virginia, 2017

Flash Flood in West Virginia, April 16, 2017

April 16, 2017 · NWS RLX · 1 event in 1 county or zone

An approaching cold front kicked off showers and thunderstorms across the mid and upper Ohio River Valley. Several storms moved over the same area of Wood County, WV, resulting in up to two inches of rainfall within several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An approaching cold front kicked off showers and thunderstorms across the mid and upper Ohio River Valley. Several storms moved over the same area of Wood County, WV, resulting in up to two inches of rainfall within several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 16, 8:00 PM EST, 43 minutes earlier.

Area forecast discussion, Apr 16, 8:00 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
900 PM EDT Sun Apr 16 2017

.SYNOPSIS...
Cold front crosses the region overnight, with showers and
thunderstorms. The weather remains unsettled for much of the
week with a surface boundary oscillating in the vicinity.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 9 PM Sunday...

Did a quick update to slow PoPs associated with line of showers
and thunderstorms being held up by wave over the middle Ohio
Valley.

As of 830 pm Sunday...

Forecast on track with line of showers and thunderstorms
crossing the middle Ohio Valley. With marginal shear, the
thunderstorms should diminish on the loss of heating, although
this was proving to be a slow process thus far. Lowered PoPs
early on farther to the south and east, was showers and
thunderstorms earlier has moved out and dissipated.

The rainfall was getting close to excessive along the line in
northern Athens and southern Washington counties in Ohio, where
the slowness of the line was creating training. This could
become more of an issue of the storms continue to hold together.

As of 230 PM Sunday...

Moisture rich and unstable air mass sparking plenty of showers
and thunderstorms across the area. Most convection is forecast
to be your garden variety storms with instability generally <
500 J/kg of MU CAPE. A few spunkier storms south of CRW have
likely been enhanced by strong mid to low level flow interacting
with rain shields. Most upper level dynamics remain well to our
north mitigating any strong convection. Tall, thin CAPE profiles
also lend towards minimal convective maintenance.

Will have to watch for training storms this evening and
overnight as there could be local flooding issues with the
potential for 2+" of rainfall in a rather short period of time
due to the front flattening out and slowing down of the
1.25-1.50" PWAT air. Right now, the best threat for training
looks to be in the northern portion of our CWA. Once the front
arrives, it should move any remaining convection through
decreasing the training threat. Most places should see a half to
an inch of rain from this front.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM Sunday...

Cold front will be slowly sagging southward across the southern
CWA to start the period. Models show another little wave riding
along the front Monday night, holding it up some. Maintained
some slight chance POPs across the far south Tuesday with some
uncertainty of just how far south the front will sag before
returning back north as a warm front Wednesday with showers and
thunderstorms crossing the forecast area.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM Sunday...

Used a blend of model consensus and WPC through most of the long
term with several upper level waves passing. Both GFS and ECMWF
show a cold front crossing Thursday evening/overnight. Things
get a bit more uncertain after that as GFS/ECMWF have different
solutions on storms system in the region for the second half of
the weekend.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 830 PM Sunday...

A line of showers and thunderstorms was crossing the middle
Ohio Valley including PKB, oriented fromm northeast to southwest
out ahead of a cold front that stretched from northwest Ohio
southwest through central Indiana and southern Illinois.

The thunderstorms will weaken as the line moves slowly southeast
overnight. By the time the line reaches CKB and HTS around 03Z,
the thunderstorm threat will be very low. The line should reach
EKN after 03Z and CRW after 06Z, and, lastly, BKW toward 09Z
early Monday morning. The showers will bring MVFR conditions at
times during about a 6-hour interval overnight, ending with the
passage of the cold front.

IFR, mainly on ceilings, is possible near the end of the showers
and as the cold front crosses. The best chance for this is
generally overnight, earlier if at all at PKB, and later at
BKW, perhaps not until close to daybreak on Monday.

Monday morning will see quickly improving conditions from north
to south, as the stratus lifts. Lowland sites should already be
VFR at dawn while the mountains take until late morning,
especially BKW.

Southwest surface flow will become light northwest behind the
t=cold front overnight, and light north to northwest over the
lowlands, and light northwest over the mountains, on Monday.
Moderate southwest flow aloft overnight will become light to
moderate west to northwest behind the cold front overnight and
Monday morning, and then light north to northwest Monday
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of MVFR or worse conditions in
showers and thunderstorms overnight may vary. Improvement in
ceilings as stratus and stratocu lift late overnight and Monday
morning may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 04/17/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    M
HTS CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    M    L    H    L    L    L
CKB CONSISTENCY  H    H    H    M    H    H    H    H    L    L    M    L

AFTER 00Z TUESDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JW/MZ
NEAR TERM...TRM/JW
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...TRM
Hazardous weather outlook, Apr 16, 3:19 AM EST, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
419 AM EDT Sun Apr 16 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-170830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
419 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.  However,
there is a threat for isolated severe thunderstorms late Sunday
afternoon into Sunday evening. These storms may also contain
torrential rainfall and potential will exist for localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024>026-033-034-515>526-170830-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
419 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 6:29 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
729 PM EDT SUN APR 16 2017

OHZ067-076-WVZ009-010-170000-
Washington-Morgan-Wood-Pleasants-
729 PM EDT SUN APR 16 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...SOUTH
CENTRAL MORGAN...SOUTHWESTERN PLEASANTS AND NORTHEASTERN WOOD
COUNTIES...

At 727 PM EDT, strong thunderstorms were located across southern
Morgan and Washington counties moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Belmont, Boaz,
Newport, North Hills, Willow Island, Waverly, Fleming, Bartlett,
Devola and Blennerhassett.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 174 and 186.
 Interstate 77 in Ohio between mile markers 1 and 5.
 Route 50 in West Virginia between mile markers 5 and 23.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3947 8120 3917 8132 3917 8133 3935 8185
      3944 8185 3951 8182
TIME...MOT...LOC 2327Z 279DEG 26KT 3939 8163

14
Special weather statement, Apr 16, 6:57 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
757 PM EDT SUN APR 16 2017

OHZ076-WVZ009-010-019-170030-
Washington-Ritchie-Wood-Pleasants-
757 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...CENTRAL
PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES...

At 756 PM EDT, strong thunderstorms were located near Boaz, or near
Marietta, moving east at 40 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Marietta, St. Marys, Vienna, Williamstown, Belmont, Boaz, Newport,
North Hills, Willow Island, Nutter Farm, Schultz, Waverly, Fleming
and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 180 and 186.
 Interstate 77 in Ohio between mile markers 1 and 4.
 Route 50 in West Virginia between mile markers 23 and 27.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3946 8110 3923 8122 3935 8166 3947 8157
TIME...MOT...LOC 2356Z 268DEG 38KT 3941 8152

14
Special weather statement, Apr 16, 7:20 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
820 PM EDT SUN APR 16 2017

OHZ076-WVZ009-010-019-170045-
Washington-Ritchie-Wood-Pleasants-
820 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...CENTRAL RITCHIE AND NORTHEASTERN WOOD COUNTIES...

At 820 PM EDT, a strong thunderstorm was located near Belmont, or
near St. Marys, moving southeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Harrisville, St. Marys, Pennsboro, Belmont, North Bend State Park,
Newport, Ellenboro, Cairo, Pullman, Willow Island, Nutter Farm,
Maxwell, Schultz, Pike and Highland.

This includes Route 50 in West Virginia between mile markers 20 and
45.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3935 8101 3934 8100 3934 8099 3931 8089
      3929 8089 3927 8091 3924 8090 3908 8096
      3928 8140 3943 8132
TIME...MOT...LOC 0020Z 292DEG 33KT 3932 8120

14
Special weather statement, Apr 16, 7:35 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
835 PM EDT SUN APR 16 2017

OHZ067-075-076-170330-
Washington-Athens-Morgan-
835 PM EDT SUN APR 16 2017

...Thunderstorms with heavy rainfall will continue to AFFECT
WASHINGTON...SOUTHERN MORGAN AND CENTRAL ATHENS COUNTIES...

At 833 PM EDT, thunderstorms with heavy rainfall were slowly moving
southeast across southeast Ohio.

Locations impacted include...
Athens, Marietta, Nelsonville, Glouster, Beverly, Chesterhill,
Williamstown, Chauncey, Buchtel, Lowell, Jacksonville, Trimble,
Amesville, Lower Salem, Stroud Run State Park, Fleming, Bartlett,
Devola and The Plains.

This includes Interstate 77 in Ohio between mile markers 1 and 13.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Be alert to the potential for flash flooding, particularly
if you live along a flood prone creek or stream.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

In addition, be especially careful if traveling at night as water
covered roadways are difficult to spot.

LAT...LON 3958 8126 3939 8127 3934 8135 3934 8139
      3939 8141 3941 8146 3935 8155 3930 8157
      3931 8229 3947 8228 3947 8217 3949 8216
      3951 8183 3953 8174 3959 8169
TIME...MOT...LOC 0033Z 259DEG 33KT 3939 8183

14
Special weather statement, Apr 16, 7:45 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
845 PM EDT SUN APR 16 2017

WVZ010-011-019-020-170115-
Doddridge-Ritchie-Pleasants-Tyler-
845 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLEASANTS...NORTHERN
RITCHIE...CENTRAL DODDRIDGE AND SOUTHWESTERN TYLER COUNTIES...

At 845 PM EDT, a strong thunderstorm was located over Pennsboro, or 7
miles northeast of Harrisville, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Harrisville, St. Marys, Pennsboro, West Union, Ellenboro, Pullman,
Greenwood, Blandville, Maxwell, Grove, Leopold, Schultz, New Milton,
Smithburg, Mountain, Hebron, Pike, Canton and Highland.

This includes Route 50 in West Virginia between mile markers 32 and
60.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3936 8063 3909 8071 3931 8127 3940 8121
TIME...MOT...LOC 0045Z 277DEG 25KT 3930 8099

14
Special weather statement, Apr 16, 8:05 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
905 PM EDT SUN APR 16 2017

WVZ009>011-019-020-170400-
Doddridge-Ritchie-Wood-Pleasants-Tyler-
905 PM EDT SUN APR 16 2017

...Thunderstorms with heavy rainfall WILL AFFECT PLEASANTS...CENTRAL
RITCHIE... DODDRIDGE...SOUTHWESTERN TYLER AND NORTHERN WOOD
COUNTIES...

At 903 PM EDT, a line of thunderstorms with heavy rainfall were
moving southeast across the Mid Ohio Valley.

Locations impacted include...
Parkersburg, Belpre, Harrisville, St. Marys, Vienna, Williamstown,
Pennsboro, Belmont, West Union, North Bend State Park, Boaz,
Washington, North Hills, Ellenboro, Cairo, Pullman, Maxwell, Schultz,
Mountain and Hebron.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 174 and 186.
 Route 50 in West Virginia between mile markers 1 and 60.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground. Be especially cautious at night when
water covered roadways may be difficult to see.

LAT...LON 3938 8062 3911 8070 3926 8169 3928 8164
      3927 8157 3931 8156 3935 8154 3941 8145
      3938 8140 3934 8139 3935 8135 3939 8127
      3939 8122 3941 8121 3941 8119
TIME...MOT...LOC 0103Z 276DEG 49KT 3932 8134

14

The radar

The Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wood

When
April 16, 8:43 PM EST to 10:50 PM EST
Where
Wood County, 0.7 mi S of Boaz to 1.06 mi N of Boaz
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.360, -81.479

Heavy rain caused flooding at the intersection of North Dry Run Road and North Oak Grove Road along Big Run Creek near Williamstown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680854.